Some people who take statins may find themselves feeling more tired than usual, a new study suggests.
In the study, people taking the cholesterol-lowering drugs were more likely to experience decreased energy, fatigue during exercise, or both, compared with those not taking statins.
The side effect of increased fatigue should be taken into account when doctors weigh the risks and benefits of prescribing the drugs for a particular patient, the researchers said.
"Energy is central to quality of life. It also predicts interest in activity," said study researcher Dr. Beatrice Golomb, an associate professor of medicine at University of California San Diego School of Medicine.
Some patients have reported fatigue or a decreased ability to exercise when taking statins, but researchers had not studied the issue rigorously.
In the new study, Golomb and colleagues analyzed information from 1,000 adults in San Diego. Participants were randomly assigned to take statins at a relatively low potency — they took either 40 milligrams the drug pravastatin (known by the brand name Pravachol), 20 mg of simvastatin (Zocor) or a placebo.
Neither the participants nor the researchers knew which treatment the participant had received. Participants rated their energy, and their fatigue while exerting themselves, relative to before they were placed on the drugs, on a scale from "much worse" to "much better."
Those placed on statins were significantly more likely than those taking the placebo to report worsening in energy, fatigue with exertion, or both.
The effect appeared to be stronger with simvastatin.
Four of 10 women treated with simvastatin cited worsened energy or exertion fatigue, and two in 10 cited worsening in both, or rated either one as "much worse," the researchers said.
"Side effects of statins generally rise with increasing dose, and these doses were modest by current standards," Golomb said. "Yet occurrence of this problem was not rare — even at these doses, and particularly in women."
The study is published in the June 11 issue of Archives of Internal Medicine.
Pass it on: Statins may increase feelings of fatigue, even at moderate doses.
- 7 Common Exercise Errors — And How to Fix Them
- 10 Celebrities with Chronic Illnesses
- Don't Sit Tight: 6 Ways to Make a Deadly Activity Healthier
Copyright 2012 MyHealthNewsDaily, a TechMediaNetwork company. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.